Kansas, 2003

Flash Flood in Kansas, September 10 to 11, 2003

September 10 to 11, 2003 · NWS ICT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
$700,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 10, 8:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 10, 8:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
935 PM CDT WED SEP 10 2003

TNGT:
NMRS +TSRA CONT TO TRAIN ACRS NW CORRIDOR OF CWA ALG & NW OF A LINE
FM KGBD TO LINCOLN. KICT ESTIMATES 1-HOUR RAINFALL RATES INCRG INTO
3-4 INCH RANGE WITH LOCAL RATES REACHING 4-6 INCHES IN EXTREME NW
LINCOLN COUNTY. NO DOUBT THIS AREA BEING MONITORED V-E-R-Y CLOSELY
FOR FLASH FLOODING. AGTAP SPOTTER IN ASH GROVE REPORTS NO PROBLEMS
YET, BUT IF THIS INTENSITY PERSISTS, THIS WILL CERTAINLY CHANGE. REST
OF CNTRL KS, SPCLY RUSSELL & ELLSWORTH COUNTIES, WILL BE NEED TO BE
WATCHED CLOSELY AS NIGHT PROGRESSES FOR FLASH FLOODING AS THEIR
RESPECTIVE 1 & 3 HOUR FFGS RUNNING 1.5-2.0 INCHES.
ES

---------------------------------------------------------------------

MAIN FCST CONCERNS INVOLVE SVR WX POTENTIAL THIS EVE IN CNTRL KS,
AND HEAVY RAINFALL/FLOODING POTENTIAL OVERNIGHT INTO THURSDAY ACROSS
THE FCST AREA.

TONIGHT: A FEW DISCREET SUPERCELLS PSBL IN CNTRL KS AND WWRD EARLY
THIS EVE, IF SUFFICIENT LOW LVL CONVERGENCE CAN DEVELOP. MORE
WIDESPREAD CONVECTION SHOULD EVOLVE LATER TONIGHT AS UPPER LEVEL
DIVERGENCE STRENGTHENS OVER CNTRL/S-CNTRL KS IN THE RIGHT REAR QUAD
OF THE UPPER JET. THE MEAN 0-6KM WINDS SHOULD BECOME NEARLY PARALLEL
TO THE FRONTAL SFC, AND WITH K INDICES IN THE LOWER 40S ALONG WITH A
45 KNOT SRLY LOW LVL JET, HEAVY RAINFALL/FLOODING WL BECOME PSBL IN
CNTRL SXNS. NCEP HAS CNTRL/S-CNTRL KS/FLINT HILLS IN THE EXCESSIVE
RAINFALL POTENTIAL AREA TONIGHT INTO THURS AND WL ISSUE A FLOOD
WATCH FOR THESE AREAS TONIGHT INTO THURS AM.

THURS: THE LOW LEVEL FRONTAL BOUNDARY WILL VERY SLOWLY ADVANCE INTO
THE FLINT HILLS, WITH THE ETA CONTINUING TO SHOW GOOD UPPER
DIVERGENCE. WL CONTINUE HIGH CHANCE OF SHOWERS/T-STORMS MNLY FM THE
I 135 CORRIDOR EWD. LOOKS LIKE A COOLER AND DAMP DAY FOR MUCH OF THE
AREA. PARTIAL CLEARING MAY WORK INTO THE RSL/GBD AREAS LATE VIA SOME
ISENTROPIC DOWNGLIDE.

THURS NIGHT-SAT: THE FCST DURG THIS PD WL BE STRONGLY CONTINGENT ON
HOW THE UPPER LOW COMING OUT OF THE CNTRL ROCKIES EVOLVES. BIG
DIFFERENCES BETWEEN HOW THE GFS AND ETA HANDLE THIS, WITH THE
ETA/NGM SHOWG THIS SYSTEM CUTTING OFF FM THE NRN STREAM, WHILE THE
GFS DOES NOT. NCEP HAS LEANED MORE TOWARD THE ETA DUE TO BLOCKINESS
OF THE UPPER PATTERN DOWNSTREAM. ATTM, WL KEEP HIGH POPS IN SERN KS
THURS NIGHT, THEN TAPERING TO CHANCE POPS FRIDAY WITH THE POTENTIAL
EXISTING FOR THE UPR LOW TO BE CUT OFF OVER THE SRN PLAINS. DID NOT
MAKE SIG CHANGES TO SAT FCST ATTM, WITH NEXT COLD FRONT DUE SOMETIME
LATE SAT OR SAT NIGHT.

SUN-WED:
ONE UPPER TROF AXIS WL EXIT THE CNTRL PLAINS TO THE EAST SUNDAY.
ADDITIONAL UPPER TROFFING WL AFFECT WRN CANADA AND THE PACIFIC
NW/NRN ROCKIES MON-WED. THE SFC RIDGE AXIS SHOULD GRADUALLY MOVE
EAST OUT OF KS, WHILE LEE TROFFING BECOMES PREDOMINANT. THIS WL LEAD
TO TEMPS GRADUALLY WARMING TO AROUND NORMAL BY TUES/WED. DRY WX
ANTICIPATED DURG THE PERIOD.

.ICT...
KS...FLOOD WATCH FOR TONIGHT THROUGH THURSDAY MORNING FOR ZONES
KSZ032>033...KSZ047>053...KSZ067>070...KSZ082>083...KSZ091>094...KSZ0
98.

JMC
Hazardous weather outlook, Sep 10, 10:52 AM CST, 11 hours 8 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO CENTRAL KANSAS BY
LATE AFTERNOON OR EARLY THIS EVENING. INSTABILITY AND WIND SHEAR
PROFILES WILL BE FAVORABLE FOR SEVERE STORMS EARLY THIS EVENING,
MAINLY WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. ALTHOUGH
LARGE HAIL WILL BE THE MAIN RISK, A FEW SUPERCELL STORMS WITH
TORNADOES IS POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO MOVE OR DEVELOP FURTHER NORTHEAST
ACROSS THE REST OF CENTRAL KANSAS DURING THE LATE EVENING. WIND SHEAR
PROFILES ARE EXPECTED TO BECOME MORE FAVORABLE FOR A LINEAR TYPE
COMPLEX OF SEVERE STORMS, WITH THE MAIN RISK BEING DAMAGING WINDS
AND HAIL.

SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE NUMEROUS OVERNIGHT.
ALTHOUGH THERE WILL REMAIN A RISK FOR A FEW SEVERE STORMS, THE
POTENTIAL FOR LOCALLY HEAVY RAINS WILL ALSO INCREASE ACROSS CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA
THROUGH SATURDAY.  THE THREAT OF ADDITIONAL SEVERE STORMS IS LOW.
HOWEVER THE SLOW MOVING FRONT WILL LIKELY PRODUCE LOCALLY HEAVY RAIN
ON THURSDAY AND THURSDAY NIGHT, MAINLY OVER THE AREA EAST OF I-35
AND WEST OF HIGHWAY 169.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING, MAINLY WEST
OF A MARION TO WICHITA TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

DARMOFAL/HOWERTON

In the hours before

Special weather statement, Sep 10, 7:12 PM CST, 2 hours 48 minutes before
KSZ032-047-110140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT WED SEP 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 921 HAS BEEN REPLACED WITH A NEW
SEVERE THUNDERSTORM WATCH NUMBER 923 EFFECTIVE UNTIL 1 AM CDT
THURSDAY, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON...RUSSELL.

JMC

The radar

The Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
September 10, 10:00 PM CST to September 11, 3:00 AM CST
Where
Lincoln County, North Portion
Property damage
$84,000
Crop damage
$700,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Torrential rains, on the order of 2-4 inches per hour, caused flash flooding across approximately 108 square miles, primarily in Cedron and Orange townships as well as parts of Battle Creek, Hanover, and Grant townships. Land damage acreage: 26,250. Included in this affected acreage were 2,560 acres of milo and 640 acres of soybeans. Farm facilities damaged: 25 dams and 10 miles of fencing. Narrative provided by USDA Flash Situation Report.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337577.